Kansas, 2007

Flood and Hail in Kansas, October 17, 2007

October 17, 2007 · NWS GID · 6 events in 2 counties and zones

A cold front slid southeast into north central Kansas and triggered scattered thunderstorms, some of which were severe at times. The thunderstorms were centered in the Phillipsburg area and produced nickel to golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cold front slid southeast into north central Kansas and triggered scattered thunderstorms, some of which were severe at times. The thunderstorms were centered in the Phillipsburg area and produced nickel to golf ball size hail. As the storms moved east, there were sporadic reports of penny size and smaller hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 17, 2:57 PM CST, 8 minutes earlier.

Area forecast discussion, Oct 17, 2:57 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CDT WED OCT 17 2007

.DISCUSSION...
FIRST CONCERN IS CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. LOW TO MODERATE INSTABILITY AND AVAILABLE MOISTURE
COMBINED WITH SURFACE CONVERGENCE NEAR THE SURFACE LOW PRESSURE
AREA IS BEING AIDED BY SOME DYNAMIC LIFT. THIS IS ACCOUNTING FOR
SCATTERED CONVECTION FORMING OVER THE FAR SOUTHWEST CORNER OF THE
WARNING AREA. MICROBURSTS WITH LARGE HAIL AND DAMAGING WINDS ARE
THE BIGGEST CONCERN WITH THESE STORMS. SHEAR IS DECENT...SO WILL
HAVE TO MONITOR FOR ROTATING STORMS DURING THE EVENT. AREAS WELL
NORTH OF I-80 WERE CLOUD COVERED AND MUCH MORE STABLE...SO SEVERE
WEATHER THERE IS MORE OF A LONG SHOT.

NEXT PROBLEM IS STRONG WINDS ON THURSDAY. AS THE SURFACE LOW
DEPARTS NE AND KS AND MOVES EAST IT WILL LEAVE A VERY TIGHT
PRESSURE GRADIENT OVER THE AREA ON THURSDAY INTO EARLY FRIDAY.
WINDS IN EXCESS OF 40 MPH ARE EXPECTED...ESPECIALLY DURING THE
AFTERNOON HOURS.

WRAP AROUND SHOWERS ARE EXPECTED TO CONTINUE THROUGH THURSDAY
NIGHT. AFTER THE LOW MOVES OUT OF THE AREA...TEMPERATURES WILL
MODERATE AS CLOUDS DISSIPATE AND WINDS SWING BACK TO THE SOUTH BY
FRIDAY NIGHT AS A WEAK HIGH PRESSURE MOVES OVER THE AREA. ANOTHER
LOW PRESSURE ARE IS FORECAST TO EFFECT THE AREA LATE IN THE
WEEKEND. THE MODELS ARE ALL OVER THE PLACE AND IN DISAGREEMENT
ESPECIALLY AFTER DAY 3 SO WILL CONTINUE ON GOING AND COLLABORATED
FORECASTS ARE THE WAY TO GO FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 1251 PM CDT WED OCT 17 2007/

AVIATION...
LOW PRESSURE AREA OVER ERN KS CONTINUES TO CAUSE UNSETTLED WX OVER
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
OVER THE AREA EARLY THIS AFTERNOON AND ARE EXPECTED TO CONTINUE
INTO THE EVENING HOURS. DIURNAL TRENDS IN ADDITION TO MODERATE
INSTABILITY AND MOISTURE SUGGEST STRONG TO SEVERE THUNDERSTORMS
ARE A THREAT. AS THE LOW PASSES SOUTHEAST OF THE AREA...MVFR TO
IFR CIGS WILL DEVELOP OVER THE TAF SITE. WINDS WILL INCREASE INTO
THE 25 TO 35 KT RANGE THROUGH MIDDAY THURSDAY.

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR KSZ005>007-
     017>019.

&&
Hazardous weather outlook, Oct 17, 12:26 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
126 PM CDT WED OCT 17 2007

NEZ039>041-046>049-181200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
126 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA MAINLY NORTH OF GRAND ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE
STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND
GUSTS OF 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ060>064-072>077-082>087-181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
126 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA MAINLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH
CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ANYTIME
AFTER 2 PM AND CONTINUE INTO THE EVENING. THE STORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO SIZE OF GOLF BALLS...WINDS AROUND
50 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. A FEW ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM AND CONTINUE INTO THE
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Oct 17, 2:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT WED OCT 17 2007

NEZ072-082-172045-
FURNAS-GOSPER-
318 PM CDT WED OCT 17 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HENDLEY...OR 23 MILES NORTH OF NORTON...AND MOVING NORTH AT 20
MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HOLBROOK...AND ARAPAHOE.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD
Local storm report, Oct 17, 2:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             HOLBROOK                40.30N 100.01W
10/17/2007  M1.75 INCH       FURNAS             NE   LAW ENFORCEMENT

            PEA TO GOLFBALL SIZE HAIL.

&&

LEW

The radar

The Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flood. Local standard time, as filed.

Hail, Phillips

When
October 17, 3:05 PM CST
Where
Phillips County, Phillipsburg
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.750, -99.320

Hail up to the size of golf balls covered the ground for a time.

Hail, Phillips

When
October 17, 3:20 PM CST
Where
Phillips County, 2 mi N of Phillipsburg
Measured
1 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.779, -99.320

Hail, Phillips

When
October 17, 3:37 PM CST
Where
Phillips County, 5 mi W of Phillipsburg
Measured
1 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.750, -99.414

Hail, Phillips

When
October 17, 4:08 PM CST
Where
Phillips County, 2 mi S of Phillipsburg
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.721, -99.320

Flood, Phillips

When
October 17, 4:08 PM CST to 5:08 PM CST
Where
Phillips County, 8 mi N of Phillipsburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
COOP Observer
Coordinates
39.866, -99.320

Heavy rain of about 2 inches in one hour caused some brief and minor flooding of low lying county roads north of Phillipsburg.

Hail, Rooks

When
October 17, 5:28 PM CST
Where
Rooks County, Woodston
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.450, -99.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 55622, 55623, 55624, 55626, 55630, 55627.